Home About us Editorial board Ahead of print Current issue Archives Instructions Submit article Search Subscribe Contacts Login
  • Users Online: 896
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2021  |  Volume : 8  |  Issue : 2  |  Page : 109-111

Serpentine Supravenous Hyperpigmentation Following Intravenous Docetaxel


Department of Dermatology, Venereology, and Leprosy, R.G. Kar Medical College, Kolkata, West Bengal, India

Date of Submission01-Mar-2020
Date of Decision21-Jul-2020
Date of Acceptance02-Nov-2020
Date of Web Publication22-Jul-2021

Correspondence Address:
Dr. Abheek Sil
Department of Dermatology, Venereology, and Leprosy; R.G.Kar Medical College, 1, Khudiram Bose Sarani, Kolkata 700004
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/Pigmentinternational.Pigmentinternational_

Rights and Permissions
  Abstract 


Serpentine supravenous hyperpigmentation is a rare, cutaneous sequela of intravenous chemotherapeutic agents, collagen vascular diseases (systemic sclerosis, systemic lupus erythematosus, and rheumatoid arthritis), and infections like leprosy and HIV. The condition manifests clinically as a peculiar, patterned eruption characterized by hyperpigmented streaks following the superficial venous network on the skin. Here, we report a case of a middle-aged lady with breast carcinoma, who developed serpentine supravenous hyperpigmentation after intravenous docetaxel.

Keywords: Badge of honor, hyperpigmentation, docetaxel, supravenous, serpentine


How to cite this article:
Mondal S, Panigrahi A, Bhanja DB, Chakraborty S, Sil A. Serpentine Supravenous Hyperpigmentation Following Intravenous Docetaxel. Pigment Int 2021;8:109-11

How to cite this URL:
Mondal S, Panigrahi A, Bhanja DB, Chakraborty S, Sil A. Serpentine Supravenous Hyperpigmentation Following Intravenous Docetaxel. Pigment Int [serial online] 2021 [cited 2021 Aug 3];8:109-11. Available from: https://www.pigmentinternational.com/text.asp?2021/8/2/109/322028




  Introduction Top


Serpentine supravenous hyperpigmentation (SSH), first observed by Hrushesky as a vasculo-cutaneous effect induced by systemic 5-fluorouracil, is a patterned eruption characterized by hyperpigmented streaks following the superficial venous network on the skin.[1] Terms like “persistent supravenous erythematous eruption”, “persistent serpentine supravenous hyperpigmented eruption”, and “persistent serpentine supravenous hyperpigmentation” have been used to describe this rare cutaneous phenomenon, typically associated with systemic chemotherapy.[2] Here, we describe a patient who developed SSH following intravenous docetaxel for breast carcinoma.

Case report

A 40-year-old lady, diagnosed with infiltrating ductal carcinoma of right breast (Her-2 negative, ER and PR positive) with lymph node positivity, was subsequently put on adjuvant chemotherapy with cyclophosphamide, docetaxel, and doxorubicin (TAC) regimen, cycled 3-weekly for six sessions. Following premedication with ondansetron, dexamethasone, pantoprazole, and chlorpheniramine, docetaxel (110 mg) was administered in a 250 mL polyvinyl chloride-free sodium chloride (0.9%) bag over an hour through venous access over dorsum of left hand. Subsequent venous washing following docetaxel infusion was not undertaken. On receiving the initial dose, she experienced severe pain around the injection site, followed by a patterned erythematous eruption. Cutaneous examination revealed a serpentine hyperpigmented streak along the superficial venous network of the dorsa of left hand, and extensor aspect of left forearm; an intact bulla was noted overlying the dorsal venous arch of left hand [Figure 1]. The veins underlying the pigmented streaks were neither tender nor thickened. All fingernails showed distal nail-fold pigmentation with occasional longitudinal melanonychia. There was no regional lymphadenopathy. Other mucocutaneous sites were unaffected and systemic examination unremarkable. Routine laboratory investigations were notable for mild anemia. Histopathological examination of affected skin revealed focal spongiosis, few necrotic keratinocytes, basal layer degeneration with pigment incontinence, and perivascular lympho-mononuclear infiltration [Figure 2]. Based on clinical presentation and corroborative histopathological features, the diagnosis of docetaxel-induced SSH was established; the patient was advised topical steroids. The lesions cleared in 3 weeks with some persistent residual streaks.
Figure 1 Curvilinear hyperpigmented streak over dorsum of left hand and extensor forearm with an intact bulla overlying the dorsal venous arch of left hand; horizontal pigmentation of distal nailplate to be noted.

Click here to view
Figure 2 Histopathology showing focal spongiosis, few necrotic keratinocytes, basal layer degeneration with pigment incontinence, and perivascular lymphocytic infiltration (H&E, ×100).

Click here to view



  Discussion Top


SSH is a rare, peculiar cutaneous sequel of intravenous chemotherapeutic agents like actinomycin, doxorubicin, vinca alkaloids, taxanes, oxaliplatin, cyclophosphamide, nitrogen mustard, bortezomib, bleomycin, and docetaxel. Collagen vascular diseases (systemic sclerosis, systemic lupus erythematosus, and rheumatoid arthritis), infections like leprosy, HIV, and other nonchemotherapeutic drugs like minocycline have also been implicated.[1],[2],[3],[4],[5] The pathogenesis has not been definitively determined. These cytotoxic drugs cause loss of vascular endothelial integrity, leading to leakage of the offending drug into the overlying epidermis, resulting in hyperpigmentation. Direct involvement of endothelial cells by mycobacterium leprae facilitated the subsequent minocycline-induced hyperpigmentation over the inflammatory sites.[2] Another hypothesis asserts that the accumulated drug in skin induces a localized and sometimes generalized hypersensitivity reaction. Subclinical thrombophlebitis is another proposed mechanism in pathogenesis.[3] In systemic sclerosis, pigment retention over the superficial blood vessels in areas of depigmentation have been attributed to local thermal mechanism.[4] Subsequent hyperpigmentation can be explained through direct stimulation of melanin synthesis, depletion of tyrosinase inhibitors, and depletion of reduced thioredoxin leading to tyrosinase stimulation.[6]

Histologically, SSH may demonstrate diffuse basilar pigmentation, interface dermatitis with isolated necrotic keratinocytes, melanophages, and perivascular infiltrates. Based on clinical morphology, differentials like thrombophlebitis, cutis marmorata, erythema ab igne, and livedo reticularis should be considered and ruled out.[3] Reassurance about the benign and self-limiting course of this condition and topical corticosteroid application proves beneficial. Modifying the course of therapy based on such cutaneous findings alone is not necessary. Pigmentation improves on withdrawal of offending drug. Photoprotection is also recommended to diminish ultraviolet-radiation associated darkening.[6] Abundant venous washings after each infusion (docetaxel) has been shown to prevent dyschromia associated with this drug.[7]

Physicians should be aware of this uncommon cutaneous adverse effect of cytotoxic agents as they are widely used in the treatment of malignancies, worldwide. Interestingly, it may be worthwhile to suggest to patients that these typical cutaneous streaks following chemotherapy be accepted as a “badge of honour” in their valorous fight against cancer.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Hrushesky WJ. Letter: serpentine supravenous fluorouracil hyperpigmentation. JAMA 1976;236:138  Back to cited text no. 1
    
2.
Narang T, Dogra S, Sakia UN. Persistent serpentine supravenous hyperpigmented eruption in lepromatous leprosy after minocycline. Lepr Rev 2015;86:191-4.  Back to cited text no. 2
    
3.
Rao R, Balachandran C. Serpentine supravenous pigmentation. A rare vasculo-cutaneous effect induced by systemic 5-fluorouracil. Indian J Dermatol Venereol Leprol 2010;76:714-5.  Back to cited text no. 3
[PUBMED]  [Full text]  
4.
Jawitz JC, Albert MK, Nigra TP, Bunning RD. A new manifestation of progressive systemic sclerosis. J Am Acad Dermatol 1984;11:265-8.  Back to cited text no. 4
    
5.
Mathew R, Sreedevan V, Sunny B. Serpentine supravenous hypermelanosis: two different scenarios. Egypt J Dermatol Venerol 2017;37:28-9.  Back to cited text no. 5
  [Full text]  
6.
Geddes ER, Cohen PR. Antineoplastic agent-associated serpentine supravenous hyperpigmentation: superficial venous system hyperpigmentation following intravenous chemotherapy. South Med J 2010;103(3):231-5.  Back to cited text no. 6
    
7.
Aydogan I, Kavak A, Parlak AH, Alper M, Annakkaya AN, Erbas M. Persistent serpentine supravenous hyperpigmented eruption associated with docetaxel. J Eur Acad Dermatol Venereol 2005;19(3):345-7  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Discussion
References
Article Figures

 Article Access Statistics
    Viewed122    
    Printed0    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]